Alabama, 2004

Lightning Strike in Alabama, August 30, 2004

August 30, 2004 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 30, 2:12 AM CST, 10 hours 18 minutes earlier.

Area forecast discussion, Aug 30, 2:12 AM CST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 AM CDT MON AUG 30 2004

SHORT TERM...00Z SURFACE AND UPPER AIR CHARTS SHOW PERSISTENT UPPER
TROUGH TO THE WEST OF THE CWA WITH A SURFACE COLD FRONT FROM NW MS
TO NORTHERN GEORGIA. DEFORMATION FIELD BROUGHT ON PARTIALLY BY THE
REMNANTS OF T.S. GASTON PUTS A LITTLE IMPETUS INTO THIS OTHERWISE
STUNTED AND LETHARGIC FEATURE. OMEGA FIELDS HOWEVER ARE INDICATING
RATHER A FLAT APPEARANCE FOR SUCH A SCENE BUT WOULD STILL EXPECT A
PRETTY ACTIVE SEA BREEZE THIS AFTERNOON WITH MOST OF THE CONVECTION
ALONG THE SEA BREEZE FRONT AS IT HAS BEEN THESE PAST DAYS. EXPECT
THIS ACTIVITY TO CONTINUE THROUGH SUNSET SO THE RISK OF A MEASURABLE
SPRINKLE IS SUFFICIENT TO WARRANT A SLIGHT CHANCE OF RAIN THROUGH
MIDNIGHT.

DECREASING WATER VAPOR CONTENT AFTER TONIGHT IS EVIDENT...GOING FROM
ABOUT 2.2 TO ABOUT 1.5...AND STAYS LIKE THIS UNTIL THE GULF
REOPENS AROUND MIDWEEK. REBOUNDING POPS REFLECTED. WILL STAY CLOSE
TO GUIDANCE ON TEMPS AS WELL. NEAR TERM ENSEMBLES ARE PRETTY
SCATTERED DUE TO THE TREATMENT OF THE FRONT AND DAYTIME POPS VARY
FROM 30 TO 50 PERCENT. LATER ON THIS WEEK THEY SETTLE INTO A
SUMMERTIME ZIGZAG REGIME THROUGH 6 SEPT...WITH NO SIGNAL ONE WOULD
EXPECT FROM A TROPICAL DISTURBANCE. ACCORDINGLY...CONFIDENCE PRETTY
HIGH MAINTAINING A PORTAIT OF A PERSISTENT DIURNAL CYCLE IN THE
FORECAST. AS WITH JAN...WE ARE CONSIDERING THE POSSIBILITY OF BEING
IN THE SUBSIDENCE OF OFFHORE FLOW THE WESTERN PERIPHERY OF FRANCES.

&&

.EXTENDED...NO SIGNIFICANT CHANGES WARRANTED. ANOTHER SHORTWAVE
MOVING INTO THE MIDWEST COULD REINFORCE A WETTER PATTERN AND COULD
ALSO INFLUENCE THE TRACK OF HURRICANE FRANCES BUT EFFECTS OF THAT
SYSTEM...IF ANY...IS WAY TOO UNCERTAIN A PROSPECT THIS FAR IN
ADVANCE. DISCUSSION AMONG US CITES THE POSSIBILITY OF THE BIG HIGH
WEAKENING IN ADVANCE OF THE AFOREMENTIONED TROUGH LEAVING AN OPENING
FOR RECURVATURE TO THE NORTHEAST. TIS SIMPLY TOO EARLY TO TELL.

&&

.MARINE...NOCTURNAL COOLING HAS ALLOWED AN ONSHORE BREEZE TO FORM
AHEAD OF THE FRONT...WITH KMOB RADAR DETECTING AN INCREASING TREND IN
THUNDERSTORM ACTIVITY OVER THE NEAR SHORE ZONES. MODEL CONSENSUS HAS
THE FRONT MOVING SOUTHWARD THIS MORNING OVER THE COASTAL WATERS...
BEFORE RETREATING NORTH WITH A DEVELOPING SEA BREEZE. THE
ONSHORE/OFFSHORE OSCILLATION IS EXPECTED TO CONTINUE THROUGH MID
WEEK.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     89 71 88 71 / 30 10 20 10
PENSACOLA  88 74 88 74 / 30 10 20 10
DESTIN     88 75 88 75 / 30 10 20 10
EVERGREEN  89 68 88 68 / 30 10 20 10
WAYNESBORO 89 67 89 67 / 20 10 20 10
CAMDEN     89 68 88 67 / 30 10 20 10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

77
Hazardous weather outlook, Aug 30, 4:00 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON AUG 30 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301646-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON MAY
BRING WIND GUSTS BETWEEN 25 AND 35 MPH...AND DANGEROUS LIGHTING.
OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...NO HAZARDOUS
WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 30, 12:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
117 PM CDT MON AUG 30 2004

ALZ059-062-FLZ001-301900-
UPPER BALDWIN-ESCAMBIA-INLAND ESCAMBIA-
INCLUDING THE CITIES OF...BAY MINETTE...
117 PM CDT MON AUG 30 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND BALDWIN
COUNTIES...

AT 111 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTH OF NOKOMIS.  THE THUNDERSTORM WAS NEARLY
STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BRATT...PHILLIPSVILLE AND WALNUT HILL THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED. THE SLOW MOVEMENT OF THIS STORM WILL ALLOW PONDING OF WATER
ON ROADWAYS AND IN LOW-LYING AREAS.

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
August 30, 12:30 PM CST
Where
Mobile County, Forest Hill
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Lightning struck near a male who was walking back to his vehicle after visiting a convenience store. The strike knocked him to the ground. He was taken to a local hospital, examined and later released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417535.